Cannabis is one of the most widely used illegal substances, and it severely affects the cardiovascular systems [1, 2]. Marijuana acts on cannabinoid receptors with dose-dependent effects on the cardiovascular system, such as tachycardia, hypertension, arrhythmias, atrioventricular (AV) blockade, atrial fibrillation, ventricular fibrillation, and asystole. Despite these reported side effects, marijuana use is still on the rise. Cannabis can cause an increase in heart rate and blood pressure immediately after use from the stimulation of the sympathetic nervous system. The recreational use of marijuana has caused an increase in the number of serious cardiovascular complications worldwide. We present a case where a cannabis user presents with chest pain with a sharp rise in troponin.
A 21-year-old female patient with a history of asthma presented with acute chest pain. I identified pain above the chest and epigastric region. The pain was moderate to severe, non-radiating and non-exerting, relieved by sitting upright and leaning forward. It has been associated with multiple episodes of nausea and vomiting with yellow, non-bloody vomit containing ingested food particles. She denied any history of fever, cough, shortness of breath, heart palpitations, abdominal pain, or lower urinary tract symptoms. She also denied any illegal drug use when offered.
On examination, blood pressure was 147/89 mmHg with a pulse rate of 64 per minute, respiratory rate of 18 per minute, temperature of 36.9°C, and a room air saturation of 99%. Chest auscultation revealed equal bilateral air intake with no additional breathing sound and normal heart sounds. Abdominal examination was uneventful, and there was no edema of the extremities. The initial EKG showed a normal sinus rhythm with a heart rate of 73 bpm, a PR interval of 172 ms, and a QRS duration of 90 ms with a QTc of 453 ms (Fig. 1).
Initial laboratory tests showed a white cell count of 5,800/mm3, hemoglobin of 13.3 g/dL, and hematocrit of 42%. d-dimer was high at 663 ng/ml. The urine toxicology screen was positive for cannabis and opiates. However, positive opioid intoxication could be justified as the urine sample was collected after she received morphine in the emergency department for pain, and the urine sample was collected later. Moreover, the highly sensitive troponin at the time of admission was 190.9 ng/mL, which later trended to a maximum value of 1234.2 ng/mL on the second day of admission. appearance 2 Graphical representation depicts troponin levels on the day of admission.
Computed tomography angiography (CTA) of the chest was ordered to rule out pulmonary embolism, which showed no specific evidence of pulmonary embolism with no acute pleural or parenchymal disease (Fig. 3).
Bedside echocardiography showed an ejection rate of 60% with no regional wall motion abnormalities with no signs of effusion. We offered the patient coronary angiography to rule out any coronary artery disease but she refused the procedure after discussing its risks and benefits.
She was treated with aspirin 324 mg, atorvastatin 80 mg, intravenous morphine sulfate 4 mg, intravenous ondansetron, and sublingual nitroglycerin 0.4 mg. She was admitted to the telemetry unit for continuous cardiac monitoring. Her symptoms eventually went away, with a full recovery on the fourth day of admission. She received continuous treatment with aspirin 81 mg daily and atorvastatin 40 mg daily. Repeat the drawing of the heart (Fig 4) showed a normal sinus rhythm with a heart rate of 64 bpm, a PR interval of 170 ms, a QRS interval of 90 ms, and a QTc interval of 455 ms.
The patient was discharged on the fourth day of admission with a diagnosis of discharge with chest pain with elevated troponin, likely due to stress demand secondary to cannabis use. Aspirin 81 mg tablets and atorvastatin 40 mg tablets were continued as discharge medications with advice to follow up in the cardiology clinic within 1 week.
Cannabis is a widely used psychoactive substance with euphoric effects mainly via the active compound tetrahydrocannabinol (THC) and inflammatory effects via cannabidiol (CBD). [1, 2]. Its effects are mediated via CB1 and CB2 receptors, distributed to the central nervous system, cardiovascular system, and immune cells. .
In this case report, we discuss elevated troponin levels in a 21-year-old nonsmoking woman with no history of type 2 diabetes mellitus, hypertension, hyperlipidemia, or chronic kidney disease. However, the patient refused percutaneous coronary intervention to visualize the coronary arteries, as a normal EKG in a patient without any confirmed cardiovascular risk factors for coronary artery disease (CAD) indicated a low likelihood of CAD as a cause of elevated troponin. On the other hand, elevated troponin, likely due to stress demand due to cannabis use, is a real possibility. Jouanjus and others. and Mittleman et al. In large-scale retrospective studies, they report an incidence of cardiovascular events of 2.6 per 1,000 in regular cannabis users, along with an annual cardiovascular risk of 1.5 to 3% per year. [4, 5]. There has been literature demonstrating an increase in myocardial oxygen demand by cannabinoids. Proposed mechanisms for increased myocardial oxygen demand are from tachycardia due to activation of the sympathetic nervous system mediated by CB1 receptors, inhibition of the cardiac sympathetic nervous system, and reflex tachycardia from cannabinoid-induced vasodilation. [6-8].
Moreover, the increase in oxygen demand of the heart muscle is also attributed to a decrease in oxygen delivery due to the accumulation of carboxyhemoglobin in people who smoke cannabis. . In addition, cannabinoid-induced endothelial dysfunction and platelet aggregation can also lead to myocardial vascular dysfunction resulting in impaired oxygen delivery to the myocardial tissue. [10-12]. In our case, circumstantial evidence of no risk factors for acute coronary syndrome, onset of troponin with symptoms, and subsequent resolution of symptoms could be demonstrated by increased myocardial oxygen demand likely from vasospasm.
This case report is one of the rare presentations of elevated cannabis-induced troponin, which tended to decrease after cessation of cannabis use. It is necessary to consider elevated troponin caused by cannabis in order to treat chest pain in cannabis users after ruling out the most common causes. Hence, it opens a new chapter of discussion for the less explored area in management approaches, such as aspirin, anticoagulants, and the long-term prognosis of elevated troponin induced by cannabis.